Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2002, 4:53 PM CDT for Jefferson Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2002, 4:53 PM CDT (21:53 UTC)
- Expired
- Apr 8, 2002, 5:15 PM CDT
- In force
- 22 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Jefferson Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 082153 SVRNEW LAC051-082215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 452 PM CDT MON APR 8 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWER JEFFERSON PARISH IN SOUTHEAST LOUISIANA * UNTIL 515 PM CDT * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRAND ISLES APPROACHING CAMINADA PASS ...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND ISLE BETWEEN 505 AND 510 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNINING. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2914 9017 2907 8998 2944 8979 2952 9003
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:40 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 8, 3:40 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 PM CDT MON APR 8 2002
SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO PROGRESS
EAST ACROSS EXTREME SOUTHEAST LA AND SOUTHEAST MS. NUMEROUS REPORTS
OF TORNADOES HAVE BEEN REPORTED AND KLIX RADAR HAS INDICATED SEVERAL
TVS AND MESO SIGNATURES. THIS LINE IS ON LEADING EDGE OF LARGE MCS
COMPLEX WHICH EXTENDS BACK WEST TO ALEXANDRIA AND LAKE CHARLES.
MODELS ARE NOT MUCH HELP WITH THIS SYSTEM LOOKING AT THE COMPLEX
MESOSCALE FEATURES...A MESO-LOW ALONG THE MS COAST...A MESO-HIGH
FROM CENTRAL MS INTO SE LA...AND A WAKE LOW OVER NORTH CENTRAL LA.
WILL GO WITH SATELLITE AND RADAR TRENDS FOR THE SHORT TERM. SEVERE
THREAT...INCLUDING HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES
WILL CONTINUE AHEAD OF THE MAIN SQUALL LINE. FLOOD THREAT IS NOT AS
GREAT AS EARLIER THOUGHT WITH THE PROGRESSIVE NATURE OF THE HEAVIEST
RAIN. HOWEVER...MOST LOCATIONS SHOULD END UP WITH RAINFALL AMOUNTS
IN THE 2 TO 4 INCH RANGE WITH ISOLATED 5 TO 6 INCH TOTALS. WILL
MAINTAIN THE FLOOD WATCH SINCE THE THREAT OF MODERATE TO HEAVY RAIN
WILL CONTINUE INTO THE EVENING HOURS. FLOODING HAS BEEN REPORTED IN
THE BATON ROUGE AREA.
SOME COASTAL FLOODING HAS OCCURRED IN HANCOCK COUNTY MS DUE TO
STRONG SOUTH WINDS PUSHING HIGH TIDES OVER BEACH SEA-WALLS. STRONG
SOUTH WINDS ARE BEING CUT-OFF BY THE SQUALL LINE...SO ANY COASTAL
FLOODING THREAT SHOULD SUBSIDE SOON. WILL ALSO CANCEL THE WIND
ADVISORY.
RAIN SHOULD DIMINISH DURING THE OVERNIGHT HOURS AS LOW LEVEL INFLOW
AND UPPER LEVEL SUPPORT WEAKENS...HOWEVER...THE MS COAST MAY HAVE
RAIN PERSIST MOST OF THE NIGHT.
ON TUESDAY...WILL GO WITH A MORE WESTERN POSITION OF THE STATIONARY
FRONT...MORE IN LINE WITH THE ETA/NGM RATHER THAN THE EASTERN
POSITION OF THE AVN. A SECONDARY SHORTWAVE TROUGH...COLD AIR ALOFT
AND SURFACE HEATING SHOULD BE SUFFICIENT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE DAY BEFORE DIMINISHING LATE AFTERNOON.
WILL CONTINUE TO LOWER POPS TUESDAY NIGHT THROUGH THURSDAY.
NEXT CHANCE OF RAIN COMES WITH A SHORTWAVE TROUGH FRIDAY AND
SATURDAY. WILL MAINTAIN SLIGHTLY WARMER THAN NORMAL TEMPS.
MCB 60/77/61/78 +623 BTR 60/78/62/79 +623
MSY 61/79/65/79 +723 GPT 60/76/63/76 +823
.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....FLOOD WATCH TONIGHT ACROSS ALL EAST CENTRAL AND SOUTHEAST
ZONES.
MS.....FLOOD WATCH TONIGHT ACROSS ALL EXTREME SOUTH ZONES.
22In the hours before
Special weather statement, Apr 8, 11:24 AM CDT, 5 hours 29 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CDT MON APR 8 2002 ...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT... ...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON... ...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND TONIGHT... .SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE AND A SERIES OF SQUALL LINES AT THE SURFACE. .SEVERE THUNDERSTORMS... THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON. .WINDS... STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS. .FLOODING... TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE OUTLOOK AREA. .MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO ABOVE NORMAL. .ACTIONS... ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Apr 8, 4:06 PM CDT, 47 minutes before
LAZ038>040-049-050-056>070-MSZ071-077-080>082-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 406 PM CDT MON APR 8 2002 A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR HARRISON AND JACKSON COUNTIES IN SOUTH MISSISSIPPI...AND FOR LOWER PLAQUEMINES... LOWER ST. BERNARD AND LOWER JEFFERSON PARISHES IN EXTREME SOUTHEAST LOUISIANA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF SOUTHEAST LOUISIANA AND FOR PEARL RIVER AND WALTHALL COUNTIES IN SOUTH MISSISSIPPI. A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR GULFPORT MISSISSIPPI TO GRAND ISLE LOUISIANA WILL CONTINUE TO MOVE EAST AT 20 MPH ACROSS PORTIONS OF COASTAL MISSISSIPPI AND COASTAL SOUTHEAST LOUISIANA THROUGH 600 PM.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:42 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 48 min |
| Apr 8, 12:04 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 26 min |
| Apr 8, 12:35 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 55 min |
| Apr 8, 1:07 PM CDT | Tornado Warning | LIX | Ascension, Saint James, Saint John the Baptist | 38 min |
| Apr 8, 1:13 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 62 min |
| Apr 8, 1:19 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 26 min |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:45 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 45 min |
| Apr 8, 1:47 PM CDT | Tornado Warning | LIX | Washington | 43 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Lafourche | 95 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Terrebonne | 110 min |
| Apr 8, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 56 min |
| Apr 8, 2:31 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more | 89 min |
| Apr 8, 2:35 PM CDT | Special Marine Warning | LIX | 115 min | |
| Apr 8, 3:07 PM CDT | Tornado Warning | LIX | Lafourche | 23 min |
| Apr 8, 3:11 PM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 49 min |
| Apr 8, 3:14 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 3:40 PM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines | 2 hr |
| Apr 8, 5:38 PM CDT | Tornado Warning | LIX | Plaquemines | 90 days |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.